Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Sacramento, CA

August 3, 2014Tuolumne County, California

NWS Sacramento, CA issued this flash flood warning at Aug 3, 2014, 10:57 AM PDT for Tuolumne County, California. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 10:57 AM PDT (17:57 UTC)
Expired
Aug 3, 2014, 10:45 PM PDT
In force
12 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
Moderate

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 135 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WGUS56 KSTO 031757
FFWSTO
CAC109-040545-
/O.NEW.KSTO.FF.W.0005.140803T1757Z-140804T0545Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1057 AM PDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 1045 PM PDT SUNDAY

* AT 1045 AM PDT...THE OPERATOR OF TWAIN HARTE DAM REPORTED CRACKS 
BEING OBSERVED IN THE DAM WITH WATER FLOWING THROUGH THE CRACKS. 
LOUD BOOMS ARE BEING HEARD NEAR THE RESERVOIR...SIGNALLING A 
POTENTIAL FAILURE OF THE DAM. 

* LOCATIONS IMPACTED INCLUDE SULLIVAN CREEK AND AREAS IMMEDIATELY 
ADJACENT FROM SULLIVAN CREEK...INCLUDING PORTIONS OF BELLEVIEW. THE 
RESERVOIR IS JUST DOWNSTREAM OF THE TOWN OF TWAIN HARTE...WHICH IS 
NOT EXPECTED TO BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3802 12026 3803 12025 3803 12024 3802 12024
      3801 12026

$$

TGD/RB
1 follow-up statement
467 
WGUS76 KSTO 032338
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 PM PDT SUN AUG 3 2014

CAC109-032324-
/O.CAN.KSTO.FF.W.0005.000000T0000Z-140804T0545Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
438 PM PDT SUN AUG 3 2014

...THE FLASH FLOOD WARNING FOR A DAM FAILURE HAS BEEN CANCELLED FOR
WEST CENTRAL TUOLUMNE COUNTY...

WATER OFFICIALS ON SITE DO NOT BELIEVE THERE IS AN IMMINENT THREAT 
OF FAILURE OF TWAIN HARTE DAM. THEREFORE...IN COORDINATION WITH 
LOCAL TUOLUMNE COUNTY OFFICIALS THE NATIONAL WEATHER SERVICE HAS 
CANCELLED THE FLASH FLOOD WARNING.

AS A PRECAUTIONARY MEASURE, WATER IS BEING RELEASED INTO TWAIN HARTE 
CREEK. THIS WILL CAUSE ELEVATED FLOWS IN TWAIN HARTE AND SULLIVAN 
CREEKS OVER THE NEXT FEW DAYS. THIS TYPE OF FLOW WILL BE ABOVE 
NORMAL SUMMER BUT BELOW WINTER LEVELS AND NO FLOODING IS EXPECTED. 

LAT...LON 3802 12026 3803 12025 3803 12024 3802 12024
      3801 12026

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:16 AM PDT, 41 minutes earlier.

Area forecast discussion, Aug 3, 10:16 AM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1016 AM PDT Sun Aug 3 2014

.Synopsis...
Cooling trend through Tuesday then near average highs the
remainder of the week. A return of Sierra showers and thunderstorms
starting this afternoon. More widespread and wet mountain showers
and thunderstorms Monday and Tuesday, with a slight chance of
showers and thunderstorms for the valley and foothill areas. Some
showers and thunderstorms may linger near the crest Wednesday
through Friday.

&&

Discussion...
Mostly cloudy skies with a decent delta breeze has brought cooler
air into the interior this morning. Clouds will continue to move
northward over the region today keeping most locations mostly
cloudy. Showers with isolated thunderstorms will be possible later
today for the western slopes...mainly south of US 50. A better
push of showers will occur overnight into Monday for that area
with slight chances some of the activity could move further
northward.

When the low moves northward it will be likely that some showers
with possible thunderstorms will spread into the valley. Monday
night into Tuesday showers will likely spread over the wildfires
in Shasta Co. to bring some needed help from mother nature. The
initial cloud shield should prevent any strong thunderstorms from
developing but as the low moves northward on Tuesday then drops
southward for Wednesday things could change. Mountains could end
up getting some decent rainfall for this time of year.
&&

.Extended Discussion (Thursday through Sunday)

Anomalously moist conditions will remain over the region through
at least Wednesday and Thursday of next week. Dynamics won't be
quite as favorable for convection as earlier on in the week, but
with a weak trough pattern over California, a slight threat of
thunderstorms will persist over the mountains. By late next week,
southwest flow aloft will begin to increase, which would likely
push monsoonal moisture east of the Sierra crest.

Temperatures are expected to remain within a few degrees of normal
through the extended period.

Dang

&&

.Aviation...

VFR conds acrs int NorCal the nxt 24 hrs with Sly flow aloft. Lcl
MVFR vsbys vcnty wildfires in ern Shasta Co. Winds will remain blo
15 kts across TAF sites exc SW 15-25 kts nr the Delta. Sct shra/
isold tsra dvlpg acrs the nrn Siernev aft 00Z Mon.

&&

.STO Watches/Warnings/Advisories...
fire weather watch from monday morning through monday evening
burney basin / eastern shasta county...shasta lake area /
northern shasta county...west slope northern sierra nevada...
western plumas county/lassen park.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:53 PM PDTRed Flag WarningSTO37 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.